Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
South Med J. 2009 Apr;102(4):440-2. doi: 10.1097/SMJ.0b013e31819ba212.

Overdose in infant caused by over-the-counter cough medicine.

Author information

  • 1Veteran Affair North Texas Health Care System, Dallas, TX 75216, USA. drpugach@yahoo.com

Abstract

Each year consumers purchase about 95 million units of over-the-counter medications for pediatric use, an unsafe application that can cause life-threatening effects. Despite a warning from the Food and Drug Administration, many parents or caregivers continue to administer these remedies to children. This report describes the case of a 4-month-old infant presenting to the emergency department with acute life-threatening intoxication including altered mental status, impaired coordination of movements, as well as a positive urine drug test for phencyclidine and an elevated serum ethanol level. Further evaluation uncovered that the actual reason for all clinical symptoms and laboratory test results was over-the-counter cough syrup.

PMID:
19279531
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Southern Medical Association
    Loading ...
    Write to the Help Desk